Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 52, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 26, 2004, 11:30 PM CDT for Grayson County, Kentucky. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2004, 11:30 PM CDT (04:30 UTC)
- Expired
- May 27, 2004, 12:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Grayson County, KY
The radar
The Louisville radar (KLVX), 70 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 11:45 PM CDT | TSTM WND DMG | Leitchfield, KY | TREES DOWN. ONE TREE FELL ONTO AN OCCUPIED TRAILER NEAR LEITCHFIELD...HOWEVER NO INJURIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.5 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 684 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
120
WUUS53 KLMK 270430
SVRLMK
KYC085-270500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 PM CDT WED MAY 26 2004
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL MIDNIGHT CDT
* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BIG CLIFTY TO MILLWOOD....AND
MOVING SOUTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
GRAYSON SPRINGS BY 1135 PM CDT
SHREWSBURY...PEONIA AND MEREDITH BY 1140 PM CDT
MILLERSTOWN AND IBERIA BY 1145 PM CDT
LAT...LON 3741 8658 3753 8666 3757 8648 3757 8617
3743 8605 3734 8612 3733 8640
$$
XXVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:00 PM CDT, 9 hours 30 minutes earlier.
Area forecast discussion, May 26, 2:00 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED MAY 26 2004 SHORT TERM: BAND OF HVY TSTMS MOVING ACROS SRN AND ERN PTNS OF FA NOW. STNRY FNTL BNDRY LKLY TO REMAIN ALONG E-W LINE ACROSS NRN KY TNGHT AND THEN SHIFT BACK NE SOME ON THU. WI GROUND ALRDY SATURDATED FROM TODAYS AND RAINS OF PAST TWO DAYS...WILL KEEP FLASH FLOOD WATCH ACROSS FA TNGHT. SOME CLEARING ACRS NWRN FA ALREADY WI ADDITIONAL TSTMS DVLPG ACRS SRN IL...THIS COULD EASILY AFFECT FA LATER TONIGHT...SO CONT FFA FOR TONIGHT. UNFORTUNATELY...LATEST MODEL DATA POINTS TO ANOTHER ROUND OF STRONG TSTMS ON THU INTO THUR NIGHT. WILL INCREASE POPS OF STORMS ON THU AFTN AND NIGHT. TOO EARLY TO CONSIDER FLOOD WATCH FOR THUR. REMAINDER OF FCST MORE OR LESS IN LINE WITH CURRENT FCST TRENDS SO NOT MUCH CHGS MADE TO THE DAY THREE PERIOD. EXTENDED (SATURDAY NIGHT THROUGH WEDNESDAY)... A FRONT STATIONARY TO THE SOUTH OF CENTRAL KENTUCKY SATURDAY NIGHT WILL MOVE TO THE NORTH SUNDAY/SUNDAY NIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE OVER THE REGION SUNDAY WITH SHOWERS BECOMING MORE SCATTERED AS THE WARM HUMID AIRMASS SPREADS OVER THE AREA. SCATTERED STORMS WILL CONTINUE TO BE POSSIBLE INTO EARLY WEDNESDAY AS A COLD FRONT PUSHES THROUGH. SHOWERS WILL DIMINISH WEDNESDAY AND WEDNESDAY NIGHT. SPOTTY SHOWERS WILL LINGER BEHIND THE FRONT. TEMPERATURES COOL BEHIND THE FRONT. -MBS && .LMK WATCHES/WARNINGS/ADVISORIES... TSTM WATCH 293 FOR ALL BUT NWRN 1/4 OF FA TIL 7PM EDT TONIGHT IN...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING. KY...FLOOD WATCH ALL ZONES THROUGH 4 AM THURSDAY MORNING. &&
Hazardous weather outlook, May 26, 5:15 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 615 PM EDT WED MAY 26 2004 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-270900- ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY- BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN- CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY- FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY- HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY- JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY- MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY- NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN- RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY- TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN- WOODFORD KY- INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN... WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE... RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN... FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA... BARDSTOWN...NEW ALBANY...JASPER AND CORYDON 615 PM EDT (515 PM CDT) WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...THIS EVENING AND OVERNIGHT. AN ABUNDANTLY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE OUTLOOK AREA TONIGHT. PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THURSDAY MORNING. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE A FLOOD WATCH CONTINUES. IN ADDITION, THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS. A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR THE OUTLOOK AREA ON THURSDAY. .SPOTTER INFORMATION STATEMENT... TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. PYE
In the hours before
Local storm report, May 26, 7:31 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
831 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL BIRDSEYE 38.31N 86.70W
05/26/2004 0.75 INCH DUBOIS IN EMERGENCY MNGR
&&
MRCLocal storm report, May 26, 7:41 PM CDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
841 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 PM TSTM WND DMG MIFFLIN 38.30N 86.53W
05/26/2004 CRAWFORD IN TRAINED SPOTTER
TREES WERE DOWNED.
&&
MRCLocal storm report, May 26, 7:57 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL 5 W CORYDON 38.21N 86.22W
05/26/2004 1.75 INCH HARRISON IN AMATEUR RADIO
&&
MRCLocal storm report, May 26, 8:07 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
907 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0906 PM HAIL CORYDON 38.21N 86.13W
05/26/2004 0.75 INCH HARRISON IN AMATEUR RADIO
&&
MRCSpecial weather statement, May 26, 8:47 PM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 947 PM EDT WED MAY 26 2004 KYZ023-024-026-027-061>064-070>078-081-082-270201- ADAIR KY-ALLEN KY-BARREN KY-BRECKINRIDGE KY-BUTLER KY-CLINTON KY- CUMBERLAND KY-EDMONSON KY-GRAYSON KY-GREEN KY-HANCOCK KY-HART KY- LOGAN KY-METCALF KY-MONROE KY-OHIO KY-RUSSELL KY-SIMPSON KY- WARREN KY- INCLUDING THE CITIES OF...BOWLING GREEN...RUSSELLVILLE... HARDINSBURG...GLASGOW...FRANKLIN AND COLUMBIA 947 PM EDT WED MAY 26 2004 SEVERE THUNDERSTORM WATCH NUMBER 296 IS NO LONGER IN EFFECT FOR SOUTH CENTRAL KENTUCKY. THE THREAT OF SEVERE WEATHER HAS ENDED.
Local storm report, May 26, 9:59 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1059 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG KINGS MOUNTAIN 37.37N 84.70W
05/26/2004 LINCOLN KY EMERGENCY MNGR
*** 2 INJ *** AT LEAST 10 HOUSES AND 20 BARNS WERE
DAMAGED. TWO PERSONS WERE TRANSPORTED TO THE HOSPITAL.
UNSPECIFIED DAMAGE WAS ALSO REPORTED IN THE MCKINNEY
AREA. ALL POWER LINES WERE DOWN AND POWER WAS STILL OUT
AROUND KINGS MOUNTAIN AND MCKINNEY AT 10 PM EDT.
&&
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:06 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 24 min |
| May 26, 10:59 PM CDT | Severe Thunderstorm Warning | LMK | Ohio | 46 min |
| May 27, 12:05 AM CDT | Severe Thunderstorm Warning | LMK | Marion | 25 min |
| May 27, 12:10 AM CDT | Severe Thunderstorm Warning | LMK | Hart | 20 min |
| May 27, 12:29 AM CDT | Severe Thunderstorm Warning | LMK | Casey | 31 min |
| May 27, 12:53 AM CDT | Severe Thunderstorm Warning | LMK | Russell | 22 min |
| May 27, 3:06 AM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 39 min |
| May 27, 6:35 AM CDT | Severe Thunderstorm Warning | LMK | Oldham | 40 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.